Alert archive / Texas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 52, NWS Midland/Odessa, TX

May 20, 2018Culberson County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2018, 9:13 PM CDT for Culberson County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2018, 9:13 PM CDT (02:13 UTC)
Expired
May 20, 2018, 10:15 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
2.0 in
Wind
70.0 mph

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 225 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 2.2 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
3123 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

355 
WUUS54 KMAF 210213
SVRMAF
TXC109-210315-
/O.NEW.KMAF.SV.W.0052.180521T0213Z-180521T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
913 PM CDT SUN MAY 20 2018

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  South central Culberson County in southwestern Texas...

* Until 1015 PM CDT.

* At 912 PM CDT, a severe thunderstorm was located near Plateau, or
  14 miles east of Van Horn, moving northeast at 15 mph.

  HAZARD...Two inch hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Plateau.

This includes Interstate 10 between mile markers 152 and 165.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Midland.

&&

LAT...LON 3094 10454 3101 10465 3128 10456 3116 10431
TIME...MOT...LOC 0212Z 204DEG 12KT 3102 10458 

HAIL...2.00IN
WIND...70MPH
 
$$

44
1 follow-up statement
595 
WWUS54 KMAF 210246
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
946 PM CDT SUN MAY 20 2018

TXC109-210315-
/O.CON.KMAF.SV.W.0052.000000T0000Z-180521T0315Z/
Culberson TX-
946 PM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR CENTRAL CULBERSON COUNTY...

At 946 PM CDT, a severe thunderstorm was located near Plateau, or 17
miles west of Kent, moving northeast at 25 mph.

HAZARD...Two inch hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

This severe thunderstorm will remain over mainly rural areas of
central Culberson County.

This includes Interstate 10 between mile markers 161 and 162.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Midland.

&&

LAT...LON 3106 10447 3110 10459 3128 10456 3119 10437
TIME...MOT...LOC 0246Z 212DEG 20KT 3114 10451 

HAIL...2.00IN
WIND...70MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:05 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 20, 6:05 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
605 PM CDT Sun May 20 2018

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

Strong return flow will continue next 24 hours in response to sfc
troughing out west. Forecast soundings are in good agreement in
developing widespread stratus overnight, w/abundant low-lvl
moisture and wet soils to work with. For now, most cigs should be
MVFR, although KMAF/KHOB could see a few hrs of IFR. Convection
will be possible all terminals, but model differences make it
impossible to try to nail down attm.

&&

.PREV DISCUSSION... /issued 227 PM CDT Sun May 20 2018/

DISCUSSION...
A shortwave trough pushing through the Southern Plains has shoved
a cold front southward. After the trough passes a weak ridge will
begin to build back form the south but a cut off low moving down
the West Coast will make it short lived. This low will keep the
region in SW flow aloft which will allow disturbances moving ahead
of the low to track across the area. This low will wobble around
the West a few days before weakening. Should see brief ridging
over the area mid week before the next upper low moves ashore
late in the week.

Thunderstorms moved through the Permian Basin during the early
morning hours. MAF recorded more rain in about an hour than it
has all year with 0.52.  Colorado City... Fluvanna... and Snyder
all recorded more than an inch of rain. Rain cooled air has
pushed to the Rio Grande as the storms marched south.

Temperatures around the area much lower and generally in the 70s.
Believe the actual cold front is just now reaching MAF/ODO... it
is expected to not progress too much farther south and begin
lifting back to the north tomorrow. The wind will become easterly
behind the front tonight... upslope and will help keep area moist
and cooler. These cooler temps continue Monday and Tuesday with
highs in the 80s.

Some parts of the area will have a good chance of rain through
Wednesday with pops dropping after that.  With the sun breaking out
could see isolated storms develop almost anywhere through the rest
of the afternoon.  Have lowered pops for tonight and shifted the
best chance toward the mountains. Have lowered the pops Monday as
models do not develop much precip... later shifts may lower them
even more. Any storm that gets started Monday could be strong to
severe. On Monday night the best chance of rain again looks to be
Eddy... Culberson county and the Guadalupes with potential for
heavy rain. Lower rain chances continue after that.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     63  86  66  87 /  10  20  20  30
Carlsbad                       61  86  62  87 /  60  40  70  30
Dryden                         68  89  68  86 /  30  30  30  20
Fort Stockton                  65  88  66  87 /  30  30  30  30
Guadalupe Pass                 59  81  60  83 /  60  40  70  20
Hobbs                          61  82  61  83 /  30  30  50  40
Marfa                          55  83  57  84 /  40  40  40  20
Midland Intl Airport           62  87  66  86 /  20  20  30  30
Odessa                         63  86  67  86 /  20  20  30  30
Wink                           64  88  67  89 /  30  30  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

44/12/44
Hazardous weather outlook, May 20, 1:46 PM CDT, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
146 PM CDT Sun May 20 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
146 PM CDT Sun May 20 2018 /1246 PM MDT Sun May 20 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe thunderstorms this afternoon and evening
from the Marfa Plateau and Davis Mountains, southward to the Big
Bend.  Large hail, damaging winds, and locally heavy rainfall are
the main threats.

Thunderstorms may continue into the evening before dissipating later
tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong to severe storms are expected again Monday afternoon across
the higher terrain of West Texas and southeast New Mexico. Large hail
and damaging winds along with heavy rainfall are the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, May 20, 7:11 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
711 PM CDT SUN MAY 20 2018

TXZ079-080-210100-
Presidio Valley TX-Marfa Plateau TX-
711 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND
NORTHWESTERN PRESIDIO COUNTIES UNTIL 800 PM CDT...

At 711 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Valentine, or 21 miles north of Candelaria, moving
northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Jeff
Davis and northwestern Presidio Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3040 10468 3042 10478 3069 10480 3068 10449
TIME...MOT...LOC 0011Z 202DEG 14KT 3046 10471

44
Special weather statement, May 20, 7:13 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
713 PM CDT SUN MAY 20 2018

TXZ057-079-080-210100-
Van Horn and Highway 54 Corridor TX-Presidio Valley TX-
Marfa Plateau TX-
713 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JEFF DAVIS...
NORTHWESTERN PRESIDIO AND SOUTHWESTERN CULBERSON COUNTIES UNTIL 800
PM CDT...

At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Bosque Bonita, or 31 miles south of Van Horn,
moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Jeff
Davis...northwestern Presidio and southwestern Culberson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3082 10485 3066 10464 3053 10489 3055 10490
      3056 10489 3059 10492 3060 10492
TIME...MOT...LOC 0012Z 249DEG 9KT 3059 10488

44
Special weather statement, May 20, 7:58 PM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT SUN MAY 20 2018

TXZ057-210145-
Van Horn and Highway 54 Corridor TX-
758 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON COUNTY
UNTIL 845 PM CDT/745 PM MDT/...

At 758 PM CDT/658 PM MDT/, Doppler radar was tracking a strong
thunderstorm 14 miles east of Bosque Bonita, or 19 miles south of Van
Horn. This storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern
Culberson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3084 10491 3103 10491 3103 10487 3076 10474
      3070 10491 3075 10492 3083 10492
TIME...MOT...LOC 0058Z 205DEG 4KT 3076 10483

44
Special weather statement, May 20, 8:24 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
824 PM CDT SUN MAY 20 2018

TXZ057-210215-
Van Horn and Highway 54 Corridor TX-
824 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CULBERSON COUNTY
UNTIL 915 PM CDT...

At 823 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Van Horn, moving northeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Plateau.

This includes Interstate 10 between mile markers 151 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3078 10472 3083 10475 3122 10459 3095 10441
TIME...MOT...LOC 0123Z 218DEG 8KT 3083 10471

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:11 PM CDTSpecial Weather StatementMAFJeff Davis49 min
May 20, 7:13 PM CDTSpecial Weather StatementMAF47 min
May 20, 7:58 PM CDTSpecial Weather StatementMAF47 min
May 20, 8:24 PM CDTSpecial Weather StatementMAFCulberson51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.